I therapeutically take Xanax for anxiety and depression Rece

Patient

Q: I therapeutically take Xanax for anxiety and depression. Recently I ingested roughly 30mg on Xanax and the typical therapeutic dose does little to nothing for me. Is this tolerance permanent? Or will I be able to use Xanax at therapeutic doses again in time?

Symptoms:  Increased anxiety
Doctor

A:   Hello,
Thanks for writing to us.

Alprazolam/ xanax can be taken up to maximum dose of 8 - 10 mg in divided dose per day. More than that it can do harm to body by increasing racing thoughts, depressed mood, anxiety and sedation.
Alprazolam is a benzodiazepine which is not suffice for treating anxiety and moderate depression. There is a need to start antidepressants like Fluoxetine, Escitalopram, Sertraline etc which can make your mood better and relieve your anxiety. Benzodiazepines are generally given in low doses to relieve immediate anxiety and for sedation.They should not be used for either long term or large dosage.

It is advisable for you to visit your doctor so that he may add an antidepressant to your regimen so you don't need large dose of xanax and this is how even therapeutic dose would work for you.

Hope this helps.
Feel free to write back.
Regards

Comments / Follow Ups

Patient: I appreciate the response! But more specifically, do you know if the tolerance/ dependency to the Xanax its self will go back to baseline if I refrain from using it for a long period of time?
Doctor: Hello
Thanks for writing back
Once drug is discontinued and then restarted tolerance will more likely go to baseline. Alternatively adding an antidepressant will also help you to readjust to low dose of Xanax.
Hope this helps
Regards
Patient: After tapering off a high dose of Xanax, how long will it take for the GABA receptors in my brain to return to normal function (excuse me I don't know the exact medical terms but I believe you get what I'm saying). -Thanks!
Doctor: Hello
Thanks for writing back
You might be able to get effect from low dose once again on discontinuing the drug and restarting after around 4 to 6 weeks.
Hope this helps
Feel free to write back

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews